GYN (Just The Ladies- No Babies) Social-Logic (Everyday People)

Teenagers Beware of These: Prescription Drugs (Bonus Same Drugs Parody)

Share
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

June is National Safety Month.

Among many of the topics addressed, “Prescription drugs are one the most commonly misused substances by Americans age 14 and older.” – Health.gov

The primary drugs of concern and of abuse and overuse are the following:

  • Opioids—used to relieve pain, such as Vicodin®, OxyContin®, or codeine
  • Depressants—used to relieve anxiety or help a person sleep, such as Valium® or Xanax®
  • Stimulants— used for treating attention deficit hyperactivity disorder (ADHD), such as Adderall® and Ritalin®

Teenagers are especially susceptible to improper use and abuse because of lack of understanding of the risk of addiction and harmful side effects. (Don’t miss this article I wrote about the drug Molly.)

Opioid pain relievers are generally safe when taken for a short time and as prescribed by a doctor, but because they produce euphoria in addition to pain relief, they can be misused (taken in a different way or in a larger quantity than prescribed, or taken without a doctor’s prescription).

Regular use—even as prescribed by a doctor—can lead to dependence and, when misused, opioid pain relievers can lead to addiction, overdose incidents, and deaths.

https://www.drugabuse.gov/drugs-abuse/opioids

What can happen to a person if prescription drugs are misused?

  • Using opioids like oxycodone and codeine can cause you to feel sleepy, sick to your stomach, and constipated. At higher doses, opioids can make it hard to breathe properly and can cause overdose and death.
  • Using stimulants like Adderall or Ritalin can make you feel paranoid (feeling like someone is going to harm you even though they aren’t). It also can cause your body temperature to get dangerously high and make your heart beat too fast. This is especially likely if stimulants are taken in large doses or in ways other than swallowing a pill.
  • Using depressants like barbiturates can cause slurred speech, shallow breathing, sleepiness, disorientation, and lack of coordination. People who misuse depressants regularly and then stop suddenly may experience seizures. At higher doses depressants can also cause overdose and death, especially when combined with alcohol.

The source for the above information can be found here along with more information about use and precautions.

As physicians, we try to strictly limit the amount of opioids provided if at all.

If a persons pain can be controlled with non-opioid pain medication, that is best. It not only reduces the risk of overuse and addiction, but it reduces that chance of having leftover medications that can be found and used by someone else.

If you find yourself with extra narcotic pain medication, you can take then back to the pharmacy for proper disposal. Those types of medications ideally shouldn’t be just flushed or thrown away because they can end up in the water supply.

If you worry that you or someone you know may be addicted to narcotics or other prescription medications, you can learn more about getting help by clicking here. For a local treatment center, check out the information below.

Substance Abuse Treatment Facility Locator
www.findtreatment.samhsa.gov
1–800–662–HELP

National Safety Month includes many more safety precautions.

Injuries are the leading cause of death for Americans ages 1 to 44. The good news? Everyone can get involved to help prevent injuries.

During National Safety Month, we share this information provided by the U.S. Department of Health and Human Services to help reduce the risk of injuries. This June, we encourage you to learn more about important safety issues like preventing poisonings, transportation safety, and slips, trips, and falls.

  • Poisonings: Nine out of 10 poisonings happen right at home. You can be poisoned by many things, like cleaning products or another person’s medicine.
  • Transportation safety: Doing other activities while driving – like texting or eating – distracts you and increases your chance of crashing. Almost 1 in 6 crashes where someone is injured involves distracted driving.
  • Slips, trips, and falls: More than 1 in 4 older adults fall each year. Many falls lead to broken bones or head injuries.

Awareness is the first step. Discard excess medication or bring them to the pharmacy. Watch your young family members and friends for any signs of addiction.

And don’t forget to check out my latest video below. Be sure to like and subscribe if you want me to make more parodies like this one and some original songs!


Share
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

I am a board certified Obstetrician and Gynecologist with an interest in breaking down health and life topics to gain logical understanding. Be prepared for a vagina or two along the way. What can I say? I'm a gynecologist. Learn more about me at dreverywoman.com

0 comments on “Teenagers Beware of These: Prescription Drugs (Bonus Same Drugs Parody)

Leave a Reply

%d bloggers like this: